Hail, Custer
- When
- June 3, 4:34 PM CST
- Where
- Custer County, 5.53 mi S of Sargent
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.550, -99.370
A trough of low pressure extended southwest across central Nebraska. Moisture pooled in advance of the trough where surface heating steepened lapse rates for increasing instability with the heating of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A trough of low pressure extended southwest across central Nebraska. Moisture pooled in advance of the trough where surface heating steepened lapse rates for increasing instability with the heating of the day. Thunderstorms rapidly became severe with several large hail events and one brief tornado in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 2:07 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 307 PM CDT THU JUN 3 2010 .SYNOPSIS... H5 ANALYSIS THIS AFTERNOON INDICATING ZONAL FLOW ACROSS THE CONUS WITH A CLOSED LOW OFF THE COAST OF BRITISH COLUMBIA AND ANOTHER CLOSED LOW OVER NRN QUEBEC. A SHORTWAVE WAS NOTED OVER ERN WYOMING PER WV IMAGERY WITH A TROUGH EXTENDING ACROSS THE LWR MISSISSIPPI VALLEY. AT THE SURFACE...LOW PRESSURE WAS LOCATED NORTHWEST OF VALENTINE...WITH A SURFACE TROUGH EXTENDING SOUTH INTO SWRN NEBRASKA. A DRYLINE EXTENDED FROM NEAR VALENTINE...SSWD TO IMPERIAL NEBRASKA. TEMPERATURES AT 3 PM CDT...RANGED FROM 76 AT ONEILL TO 87 AT VALENTINE. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES DEAL WITH PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES. FOR TONIGHT...SURFACE LOW PRESSURE WILL TRACK ALONG THE SD/NEBR BORDER TONIGHT. AS THIS FEATURE TRACKS EAST...IT WILL DRAG A DRY LINE...FOLLOWED BY A WEAK COOL FRONT OVERNIGHT. WEAK CONVERGENCE OVER WRN CHERRY COUNTY...SRN SHERIDAN AND NRN GARDEN COUNTY HAS COMMENCED AS OF THE 200 PM CDT HOUR AS EVIDENCED FROM THE LINE OF CU EXTENDING FROM CENTRAL CHERRY COUNTY...SWD INTO NWRN GARDEN COUNTY. BASED ON SURFACE CONVERGENCE...THIS AREA...AS WELL AS A LINE FROM CENTRAL CHERRY COUNTY...SWD INTO WESTERN LINCOLN COUNTY APPEAR TO BE THE BEST LOCATIONS FOR INITIATION ATTM. CAP STRENGTH PER THE LATEST NAM SOLN AND LAPS DATA...ALREADY INDICATING AN ERODING CAP EXTENDING ACROSS NERN COLORADO AND FAR WRN NEBRASKA...JUST EAST OF THE PANHANDLE. INITIATION IS EXPECTED TO COMMENCE WITHIN THE NEXT 1 TO 2 HRS. SEVERE POTENTIAL CONTINUES TO LOOK DECENT THIS EVENING...WITH 35 TO 45 KTS OF DEEP LAYER SHEAR...WB ZEROS AROUND 10000 FT AGL...AND DECENT HELICITIES...PARTICULARLY OVER THE NERN ZONES. EXPECTING THE TORNADO THREAT TO BE HIGHEST OVER THE NORTHEAST...WITH A SEVERE TSRA THREAT FURTHER WEST AND SOUTHWEST...DUE TO DIMINISHED LOW LEVEL BACKING OF THE WINDS. BY LATE EVENING...THUNDERSTORMS SHOULD ORGANIZE INTO A COMPLEX EXTENDING FROM NERN NEBRASKA...NWD INTO THE ERN DAKOTAS AS THE NOSE OF THE LLJET IS FOCUSED ALONG THE MO RIVER BORDER OF SD AND NEBR. THE WEAK COOL FRONT WILL DRIFT INTO NRN KANSAS LATER TONIGHT AND FRIDAY...STALLING ACROSS FAR NRN KS/SRN NEBR LATE FRIDAY. HIGH PRESSURE BUILDING INTO NERN NEBRASKA...WILL BRING A BRIEF REPRIEVE TO PRECIPITATION CHANCES TOMORROW. THIS REPRIEVE WILL BE SHORT LIVED THOUGH AS A LATE NIGHT DISTURBANCE LIFTS ACROSS SOUTH DAKOTA AND NRN NEBRASKA LATE FRIDAY NIGHT. THUNDERSTORMS WILL BE AIDED BY THE DEVELOPMENT OF A LOW LEVEL JET FOCUSED OVER NRN NEBRASKA LATE TOMORROW NIGHT. WILL CONTINUE MENTION OF PRECIPITATION IN NRN NEBRASKA AND LEAVE THIS PERIOD OF THE FORECAST UNCHANGED. SATURDAY WILL BE RELATIVELY QUIET...WITH THE EXCEPTION OF SOME LATE AFTERNOON AND EARLY EVENING TSRAS OFF TO THE WEST. INSTABILITY IS NOT OVERLY IMPRESSIVE AND DYNAMICS WEAK SATURDAY NIGHT...SO ONLY MINIMAL POPS FORECASTED ATTM. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...ZONAL FLOW FOR DAYS 4 AND 5...FOLLOWED BY A TRANSITION TO NWRLY FLOW ON DAYS 6 AND 7...WILL MAKE FOR A TRICKY FORECAST IN THE EXTENDED. TIMING AND LOCATION OF EMBEDDED WAVES FOR DAYS 4 AND 5 WILL BE PROBLEMATIC AND PCPN CHANCES WILL HINGE ON THESE DISTURBANCES EARLY NEXT WEEK. THE LONG RANGE MODEL SOLUTIONS BEGIN TO DIVERGE SOMEWHAT TOWARD THE MIDDLE AND END OF NEXT WEEK WITH THE EURO SOLN HOLDING ONTO ZONAL FLOW...WHILE THE GFS AMPLIFIES THE PATTERN WITH RIDGING IN THE WEST AND TROUGHING IN THE EAST. CHOSE TO FOLLOW THE 06Z GFS SOLUTION...WHICH WAS IN DECENT AGREEMENT WITH THE PREVIOUS 00Z GFS SOLN AND IN LINE WITH NATL GUIDANCE. AMPLIFICATION IN THE UPPER PATTERN...WILL FORCE A COLD FRONT THROUGH THE FORECAST AREA...ANCHORING THIS ACROSS KANSAS FOR DAY 6...WHICH WILL SHIFT THE PRECIPITATION THREAT OFF TO THE SOUTH. SOUTHERLY FLOW WILL RETURN FOR DAY 7 AS THE RIDGE BUILDS EAST AND THE FRONTAL BOUNDARY WASHES OUT. && .AVIATION... MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH FRIDAY MORNING ACROSS WESTERN AND CENTRAL NEB. A SURFACE TROUGH WILL ADVANCE EAST LATE THIS AFTERNOON AND EVENING...AND BE THE FOCUS FOR SCT TSTM DEVELOPMENT THROUGH THE EVENING. SFC WINDS WILL BE SSW AT 15 KTS...BECOMING NW AT 5 TO 10 KTS BEHIND SFC TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. .SHORT AND LONG TERM...CLB .AVIATION...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 436 PM CDT THU JUN 3 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-042145- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 436 PM CDT THU JUN 3 2010 /336 PM MDT THU JUN 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND EAST OF A LINE FROM AINSWORTH TO NORTH PLATTE AND HAYES CENTER. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS AS SCATTERED THUNDERSTORMS FORM AHEAD OF A FRONTAL BOUNDARY. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG AND EAST OF HIGHWAY 183. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ALMOST EACH DAY INTO THE MIDDLE OF NEXT WEEK AS A WEAK FRONT REMAINS NEAR NEBRASKA. ISOLATED SEVERE THUNDERSTORMS MAY OCCUR DURING THIS PERIOD...BUT NO WIDESPREAD SEVERE WEATHER EVENT IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 452 PM CDT THU JUN 3 2010 NEZ027-028-032230- GARFIELD NE-LOUP NE- 452 PM CDT THU JUN 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP AND WESTERN GARFIELD COUNTIES UNTIL 530 PM CDT... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALMERIA...OR 6 MILES WEST OF TAYLOR...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... TAYLOR AROUND 500 PM CDT. HIGHWAY 183 MILE MARKER 130 AROUND 505 PM CDT. KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AROUND 510 PM CDT. CALAMUS RESERVOIR STATE RECREATION AREA AROUND 515 PM CDT. BURWELL AROUND 525 PM CDT. HIGHWAY 11 MILE MARKER 100 AROUND 530 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 515 PM CDT THU JUN 3 2010 NEZ038-032300- CUSTER NE- 515 PM CDT THU JUN 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 600 PM CDT... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WEISSERT...OR 12 MILES NORTHEAST OF BROKEN BOW...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... SARGENT AROUND 530 PM CDT. COMSTOCK AROUND 540 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 523 PM CDT THU JUN 3 2010 NEZ038-032300- CUSTER NE- 523 PM CDT THU JUN 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600 PM CDT... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF MERNA...OR 13 MILES WEST OF BROKEN BOW...MOVING EAST AT 30 MPH. STORMS WERE ALSO DEVELOPING NEAR ARNOLD. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS. THIS STORM WILL BE NEAR... MERNA AROUND 530 PM CDT. BROKEN BOW AROUND 540 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 527 PM CDT THU JUN 3 2010 NEZ028-029-032315- GARFIELD NE-WHEELER NE- 527 PM CDT THU JUN 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND WESTERN WHEELER COUNTIES UNTIL 615 PM CDT... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURWELL...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 11 MILE MARKER 100 AROUND 535 PM CDT. HIGHWAY 91 MILE MARKER 70 AROUND 550 PM CDT. ERICSON AROUND 615 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
16 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
The Severe Thunderstorm produced winds of 60 to 70 mph accompanied by hail up to nickel size. This blew siding off of houses and broke windows in Merna, Nebraska.
The Severe Thunderstorm Winds were accompanied by 1 inch hail and they combined to break branches three inches in diameter and strip bark off trees in Westerville, Nebraska.
A brief tornado touched down and crossed the road west of town. The storm chaser's car was hit with debris as the tornado crossed the road.
No damage was reported despite the estimated 80 mph thunderstorm wind gusts and reports that it was accompanied by hail up to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226597, 226599, 226600, 226601, 226621, 226595, 226602, 226603, 226622, 226620, 226605, 226606, 226607, 226608, 226611, 226627, 226613, 226615, 226625, 226623, 226617.